Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 84, NWS New York, NY

September 4, 2002Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Sep 4, 2002, 4:15 AM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2002, 4:15 AM EDT (08:15 UTC)
Expired
Sep 4, 2002, 4:45 AM EDT
In force
30 min
Issued by
NWS New York, NY
Area
Whole counties

County Greater Bridgeport Planning Region, CT

The radar

The Brookhaven radar (KOKX), 52 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2002-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2002-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WUUS51 KOKX 040815
SVROKX
CTC001-040845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
415 AM EDT WED SEP 4 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 445 AM EDT

* AT 404 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF DARIEN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DARIEN AROUND 420 AM
  NORWALK AROUND 425 AM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4115 7366 4101 7358 4102 7342 4111 7326

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:15 AM EDT, 2 hours earlier.

Area forecast discussion, Sep 4, 2:15 AM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
215 AM EDT WED SEP 4 2002

COLD FRONT BACK ACROSS EASTERN GREAT LAKES...THROUGH BUF AND
CLE...THEIR DEW POINTS ARE IN THE 50S WITH WINDS BEGINNING TO
SWING AROUND TO THE NORTHWEST. PRE-FRONTAL TROUGH ACROSS UPSTATE NY
AND EASTERN PA. CONVECTION DEVELOPED ACROSS NORTHERN NJ AND THE
LOWER HUDSON VALLEY OF NEW YORK SINCE STARTED SHIFT. WILL KEEP A
CHANCE FOR SHOWERS AND POSSIBLY THUNDERSTORMS IN FOR THIS MORNING.
MODELS DIFFER WITH TIMING OF FRONTAL PASSAGE...ETA SLOWEST. GFS HAS
BEEN MORE CONSISTENT AND BETTER WITH TIMING RECENTLY SO WILL LEAN
THAT WAY. TIMING FOR NYC ABOUT 18Z. FRONT DOES NOT SWEEP ACROSS AREA
TODAY. HIGH PRESSURE BEGINS TO BUILD IN THIS AFTERNOON AND WILL
BREAK UP CLOUD COVER WHICH WILL WARM THE ATMOSPHERE UP QUICKLY.

HEIGHTS DO NOT BEGIN TO RISE ACROSS LOCAL AREA UNTIL THURSDAY WHEN
UPPER TROF OVER THE NORTHEASTERN UNITED STATES FINALLY SHIFTS OFF TO
EAST. RIDGE WILL BE IN CONTROL. EXCEPT FOR WEAK UPPER WAVE WHICH IS
PROGGED TO PASS OVER LOCAL AREA SATURDAY...ONLY SOME CLOUDS WOULD BE
EXPECTED.

MARINE...WINDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH 5 DAY PERIOD.

CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

Nearby

Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.